Alert archive / Nevada / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 15, 2012, 2:55 PM PDT for Churchill County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 2:55 PM PDT (21:55 UTC)
- Expired
- Jul 15, 2012, 3:45 PM PDT
- In force
- 50 min
- Issued by
- NWS Reno, NV
County Churchill County, NV
The radar
The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435
WWUS85 KREV 152155
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 15 2012
NVZ004-152245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
255 PM PDT SUN JUL 15 2012
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN ALONG HIGHWAY 50 IN
SOUTHEAST CHURCHILL COUNTY...
AT 244 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A AREA OF THUNDERSTORMS EXTENDING FROM NEW PASS SUMMIT TO 3 MILES
SOUTH OF MIDDLEGATE...AND MOVING NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...COLD SPRINGS IN SOUTHEAST CHURCHILL
COUNTY...MIDDLEGATE AND JUNCTION US 50 AND NV 722.
MOTORISTS ON HIGHWAY 50 BETWEEN MIDDLEGATE AND NEW PASS SUMMIT CAN
EXPECT BRIEF HEAVY DOWNPOURS AND REDUCTIONS IN VISIBILITY THROUGH 4
PM. WHEN APPROACHING HEAVY RAIN OR WET ROAD SURFACES...SLOW DOWN AND
TURN ON HEADLIGHTS.
&&
LAT...LON 3960 11747 3955 11747 3951 11758 3946 11762
3943 11762 3919 11810 3939 11804 3970 11747
3961 11745
TIME...MOT...LOC 2148Z 202DEG 10KT 3956 11749 3926 11804
$$
MJDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:26 PM PDT, 29 minutes earlier.
Area forecast discussion, Jul 15, 2:26 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 226 PM PDT SUN JUL 15 2012 .SHORT TERM... AN AREA OF LOW PRESSURE IS BEGINNING TO DROP DOWN THE WEST COAST, WHICH WILL HELP TO SET UP A WEAK DEFORMATION AXIS THROUGH MONO COUNTY INTO MINERAL COUNTY, CHURCHILL COUNTY AND THEN STRETCHING THROUGH CENTRAL NEVADA. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THESE AREAS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORM COVERAGE IS EXPECTED MAINLY SOUTH OF HIGHWAY 50, WITH SCATTERED COVERAGE LIMITED TO MINERAL COUNTY AND EXTREME SOUTHEASTERN CHURCHILL COUNTY. STORMS SHOULD SLOWLY MOVE NORTH AND EASTWARD THIS EVENING INTO CENTRAL NEVADA, WITH ISOLATED STORMS POSSIBLE IN FAR EASTERN PERSHING COUNTY. DUE TO THE DRIER AIR THAT WORKED INTO THE REGION YESTERDAY, AND SOUNDINGS KEEPING MUCH OF THE MOISTURE CONFINED ABOVE 650 MB, STORMS HAVE A BETTER POTENTIAL OF STARTING OUT DRY. AS THE ATMOSPHERE IS MODIFIED BY THE CONVECTION, THE STORMS WILL TRANSITION TO A HYBRID OF WET AND DRY. THE BETTER MOISTURE, AND BEST CHANCES FOR WETTING RAIN, WILL BE SOUTH OF HIGHWAY 50 AND EAST OF HIGHWAY 95. FOR THIS AND OTHER FIRE WEATHER CONCERNS, PLEASE SEE THE FIRE WEATHER SECTION BELOW. AS THE UPPER LOW CONTINUES DOWN THE COAST MONDAY, IT WILL TURN THE FLOW MORE SOUTH SOUTHWEST ALOFT AND FOCUS THE THUNDERSTORM CHANCES FURTHER EAST, MAINLY THROUGH MINERAL, SOUTHERN LYON, CHURCHILL, AND PERSHING COUNTIES. HAVE LEFT THIS PART OF THE FORECAST ALONE, AND THEN INTRODUCED A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME NORTHERN WASHOE COUNTY MONDAY EVENING DUE TO THE MOISTURE AND INSTABILITY IN THE CORE OF THE LOW. THIS MOISTURE MAY ALSO LEAD TO A FEW SHOWERS IN NORTHEASTERN CA AND EXTREME NORTHWESTERN NEVADA TUESDAY MORNING IN AN AREA OF ENHANCED LIFT, SO HAVE ADDED A SLIGHT CHANCE OF SHOWERS TO THE FORECAST. AS THE INSTABILITY INCREASES THROUGH THE DAY TUESDAY, THESE SAME AREAS HAVE A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT. THE LOW DROPPING DOWN THE COAST WILL ALSO INCREASE THE SURFACE GRADIENT, WITH A STRONGER THAN USUAL ZEPHYR MONDAY AFTERNOON. AFTERNOON AND EARLY EVENING WIND GUSTS WILL LIKELY REACH 25 TO 35 MPH, WITH THE STRONGEST WINDS IN THE EVENING NORTH OF INTERSTATE 80. AM EXPECTING AREA LAKES TO BE CHOPPY, BUT WITH THE SHORT DURATION OF THE STRONGER WINDS, WILL NOT ISSUE A LAKE WIND ADVISORY AT THIS TIME. THE LOW BEGINS TO LIFT OUT OF THE AREA WEDNESDAY, IT WILL BRING A STABLE SOUTHWEST FLOW ACROSS THE AREA WITH NO STORMS FORECAST. TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL MONDAY THROUGH WEDNESDAY. DF .LONG TERM...THURSDAY THROUGH SUNDAY... REMNANT MOISTURE FROM HURRICANE FABIO IS EXPECTED TO BE DRAWN NORTHWARD INTO CA-NV BY THURSDAY WITH THE GFS TRACKING IT FARTHER NORTH ACROSS THE SIERRA WHILE THE ECMWF PUSHES IT MORE NORTHEAST ACROSS CNTRL-NERN NV. BOTH MODELS INDICATED SOME QPF WITH LIMITED INSTABILITY SO WILL ADD A SLIGHT CHANCE OF SHOWERS THURSDAY AFTERNOON-EVENING BUT LEAVE OUT MENTION OF THUNDER. FROM FRIDAY THRU NEXT WEEKEND, THE MEDIUM RANGE GUIDANCE DIVERGES SOMEWHAT WITH THE GFS CLOSING OFF AN UPPER LOW NEAR THE SF BAY AREA AND PULLING MOISTURE AND INSTABILITY NORTHWARD ACROSS THE SIERRA AND ADJACENT SECTIONS OF WESTERN NV. BY SUNDAY THE INSTABILITY ON THE GFS BECOMES QUITE INTENSE WITH LIFTED INDEX NEAR -3 C AND MODIFIED TOTALS NEAR 35 C. THE ECMWF ALSO MAINTAINS SOME WEAKNESS IN THE RIDGE ON FRIDAY BUT KEEPS BEST CONVECTIVE POTENTIAL SOUTH OF HIGHWAY 50. THEN IT REBUILDS RIDGE ACROSS MUCH OF THE GREAT BASIN NEXT WEEKEND WITH TEMPS RISING MORE SIGNIFICANTLY, POSSIBLY TO TRIPLE DIGITS FOR RENO BY SUNDAY. AS FOR THUNDERSTORM POTENTIAL, THE ECMWF KEEPS SATURDAY QUIET BUT THEN BRINGS THE THREAT BACK TO MONO-MINERAL COUNTIES BY SUNDAY. A LOT OF THE FORECAST MAY DEPEND ON WHERE THE REMNANT TROPICAL MOISTURE ENDS UP AND ITS EFFECT ON LOCATIONS OF UPPER LEVEL FEATURES. IN GENERAL THERE SHOULD BE SOME INCREASE IN TEMPERATURE LATER IN THE WEEK WITH MOST VALLEYS WELL INTO THE 90S, AND WITH WEAK FLOW FROM THE SOUTH OR SOUTHEAST THE POTENTIAL FOR AFTERNOON-EVENING THUNDER WOULD INCREASE. HOWEVER, WILL NOT GO AS AGGRESSIVE AS THE GFS FOR NEXT WEEKEND AT THIS TIME. MJD && .AVIATION... VFR THRU MONDAY WITH COMMON ZEPHYR BREEZES THROUGH 04Z THIS EVENING MAINLY 20-25 KT. ON MONDAY WINDS INCREASE A BIT WITH LOCAL GUSTS TO 30 KT POSSIBLE AT KRNO, AND NEAR 25 KT ELSEWHERE. ONSET OF THESE WINDS ALSO EXPECTED EARLIER IN THE AFTERNOON...BETWEEN 18-20Z IN THE SIERRA AND BY 21Z AT KRNO. ISOLD TSTMS ARE POSSIBLE NEAR KMMH THRU 03Z THIS EVE AS WEAK LOW IN CNTRL CA DRAWS MOISTURE AND INSTBY INTO MONO AND PORTIONS OF MINERAL COUNTIES. CURRENT VCTS WORDING WILL BE KEPT IN FOR NOW BUT WILL BE READY TO INCLUDE MENTION OF THUNDER IF CELLS DEVELOP CLOSER TO THE AIRPORT. BY MONDAY THE INCREASED SW-W WINDS WILL PUSH ANY CONVECTION WELL EAST OF ANY OF THE TAF SITES. MJD. && .FIRE WEATHER... THUNDERSTORMS HAVE STARTED TO DEVELOP THIS AFTERNOON ACROSS MINERAL, SOUTHEASTERN CHURCHILL, SOUTHERN LYON AND MONO COUNTIES. COMPARED TO THE LAST FEW DAYS, THE LOW LEVELS ARE DRIER WITH DEW POINTS IN THE LOW TO MID 30S. WITH THE DRIER LOW LEVELS, STORMS IN THESE AREAS WILL BEGIN ON THE DRY SIDE, TRANSITIONING TO WET/DRY HYBRIDS. STORM MOTIONS WILL BE SLOW, WITH A FEW STARTS POSSIBLE FROM PERIPHERAL LIGHTNING STRIKES. THE COVERAGE OF THESE STORMS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT THE ISSUANCE OF ANY RED FLAGS. STRONGER LATE AFTERNOON/EVENING WINDS ARE EXPECTED ON MONDAY FROM RENO NORTH TO THE OREGON BORDER AS A STRONG AREA OF LOW PRESSURE SLIDES DOWN THE OREGON COAST. AS OF RIGHT NOW, DO NOT THINK WE WILL HIT RED FLAG CRITERIA, BUT IT WILL BE CLOSE WITH PEAK LATE AFTERNOON/EARLY EVENING WINDS ACROSS 278, 270, 458 AND NORTHERN PORTIONS OF 450 AROUND 20 MPH SUSTAINED WITH GUSTS TO AROUND 30 MPH. AFTERNOON MIN RH VALUES WILL BE UP A BIT FROM TODAY BUT STILL BE IN THE 10-15 PERCENT RANGE. THESE CONCERNS WILL BE HIGHLIGHTED WITH A HEADLINE IN THE FIRE WEATHER PLANNING FORECAST. THE OTHER CONCERN FOR MONDAY IS THE THREAT OF ISOLATED THUNDERSTORMS ACROSS ZONES 453 AND 459. STORM MOTIONS WILL BE NORTH NORTHEAST BETWEEN 10-15 MPH, SO THE STORMS WOULD BE WET/DRY HYBRIDS. THE POTENTIAL EXISTS FOR SOME STARTS FROM PERIPHERAL STRIKES, HOWEVER THE COVERAGE DOES NOT LOOK TO BE WIDESPREAD ENOUGH TO WARRANT ANY RED FLAGS. MYRICK && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 15, 2:55 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 15 2012
NVZ004-152245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
255 PM PDT SUN JUL 15 2012
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN ALONG HIGHWAY 50 IN
SOUTHEAST CHURCHILL COUNTY...
AT 244 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A AREA OF THUNDERSTORMS EXTENDING FROM NEW PASS SUMMIT TO 3 MILES
SOUTH OF MIDDLEGATE...AND MOVING NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THESE STORMS.
* LOCATIONS AFFECTED INCLUDE...COLD SPRINGS IN SOUTHEAST CHURCHILL
COUNTY...MIDDLEGATE AND JUNCTION US 50 AND NV 722.
MOTORISTS ON HIGHWAY 50 BETWEEN MIDDLEGATE AND NEW PASS SUMMIT CAN
EXPECT BRIEF HEAVY DOWNPOURS AND REDUCTIONS IN VISIBILITY THROUGH 4
PM. WHEN APPROACHING HEAVY RAIN OR WET ROAD SURFACES...SLOW DOWN AND
TURN ON HEADLIGHTS.
&&
LAT...LON 3960 11747 3955 11747 3951 11758 3946 11762
3943 11762 3919 11810 3939 11804 3970 11747
3961 11745
TIME...MOT...LOC 2148Z 202DEG 10KT 3956 11749 3926 11804
MJDThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:01 PM PDT | Special Weather Statement | REV | Mineral | 44 min |
| Jul 15, 3:52 PM PDT | Special Weather Statement | REV | Mineral | 53 min |
Nearby
Special Weather Statements in Nevada, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.